A 26-year-old woman with a history of seizures controlled on phenytoin has been undergoing chemotherapy for treatment of acute myelogenous leukemia. She is admitted to the ICU with fungal pneumonia. She is intubated with etomidate and rocuronium, started on ketoconazole, and given 30 mL/kg of normal saline. Thirty-six hours later she becomes increasingly hypotensive despite escalating vasopressor doses. She is subsequently treated with hydrocortisone with good response.
Which of the following medications likely contributed to her clinical decompensation?A. Phenytoin
Correct Answer: D
Critical illness-related corticosteroid insufficiency (CIRCI), formerly known as relative adrenal insufficiency, results from inadequate cellular corticosteroid activity for the severity of a patient’s illness. Most individuals will mount a strong corticosteroid response to critical illness, but a certain subset fail to do so. Although relative adrenal insufficiency relies on measurement of deficiency cortisol concentrations, CIRCI is a clinical diagnosis. The clinical presentation of this patient, like other adrenal insufficiency, is catecholamine-dependent vasoplegic shock that responds to steroids. Morphologic and structural changes in the adrenal gland in these cases are generally minor, with some adrenal cortical hyperplasia. There is also peripheral glucocorticoid resistance mediated by systemic inflammation, although absolute cortisol levels might be normal. In septic shock specifically, insufficiency may be due to impaired pituitary corticotropin release, attenuated adrenal response to corticotropin, and reduced cortisol synthesis. Various medications used in critical care may interfere with the hypothalamic-pituitary-adrenal axis: either by increased metabolism of cortisol (phenytoin, rifampin) or impairing steroid synthesis (etomidate, ketoconazole).